Kansas, 2016Dust Storm in Kansas, November 27, 2016
November 27, 2016 · NWS GLD · 1 event in 1 county or zone
During the early afternoon south winds gusting around 50 MPH, ahead of an advancing cold front, lofted dirt from an open field near I-70 into the air and across the roadway. This created a narrow corridor of zero visibility near the Edson exit.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early afternoon south winds gusting around 50 MPH, ahead of an advancing cold front, lofted dirt from an open field near I-70 into the air and across the roadway. This created a narrow corridor of zero visibility near the Edson exit. The lack of visibility caused an accident involving an unknown number of vehicles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 27, 11:31 AM MST, 39 minutes earlier.
Area forecast discussion, Nov 27, 11:31 AM MST, 39 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1131 AM MST Sun Nov 27 2016
.SHORT TERM...(Today through Tuesday night)
Issued at 257 AM MST Sun Nov 27 2016
The lead wave in the upper trough rotating through the Rockies
today lifts across the northern plains while another wave in the
series phases into the south end of the trough and sweeps east of
the Rockies tonight and across the southern plains on Monday.
Additional energy diving into the back side of the trough on
Monday creates a large low pressure area that stalls over the
north central U.S. through Tuesday with a highly amplified ridge
over the west coast with the overall pattern beginning to shift
east Tuesday night.
The strong pressure gradient associated with the deepening trough
and low pressure center that transitions the forecast area today
and remains east of the area through Tuesday will bring windy
conditions with dry southwest winds this afternoon and breezy to
windy conditions on Monday and Tuesday with wind tuning to the
north northwest on the back side of the exiting low.
Weak instability and a favorable moisture profile ahead of the cold
front moving through the region today may produce a few
thunderstorms with a marginal possibility becoming severe. These
storms will move quickly through the area mainly through mid day
and early afternoon. The primary threat with these storms will be
the possibility of damaging winds.
Windy and dry conditions in the wake of the cold front will
produce an area of elevated fire weather conditions for a brief
period this afternoon across portions of east central Colorado and
west central Kansas. Although elevated, do not expect fire weather
conditions to reach critical values.
.LONG TERM...(Monday night through Sunday)
Issued at 1130 AM MST Sun Nov 27 2016
Monday night-Tuesday...another batch of moisture/clouds moves down
toward the interstate from the north during the night and completely
covers the area from northwest to southeast during the day as upper
axis attached to upper low centered over Minnesota moves through.
This will also bring another shot of colder air to the area.
Northwest winds increase windy category during the late morning
through afternoon hours with 800mb winds in the 30-40kt range.
Right now no precipitation is expected despite the increase in
moisture. Low level lapse rates are poor and low/mid level lift
and upper jet energy lacking. Low temperatures should range from
low to upper 20s.High temperatures in the mid 30s to near 40 in
far eastern Colorado with low/mid 40s elsewhere.
Tuesday night-Wednesday night...forecast area remains under
northwest flow aloft as upper low slowly lifts northeast into
Canada. Some upper ridging starts to move east toward the
continental divide. Should see a decrease in cloudiness from west to
east during the night with a sunny/mostly sunny sky during the day.
Low temperatures in the upper teens to mid 20s Tuesday night with
low teens to around 20 Wednesday night. High temperatures again in
the mid 30s to around 40 west, low 40s elsewhere across the area.
Will again have to deal with breezy/windy northwest winds during the
day. Some of the area will have these winds Tuesday night. Much
lighter winds Wednesday night.
Thursday-Thursday night...GFS/ECMWF continue to advertise an upper
level disturbance moving southeast toward the great basin early in
the day becoming es better organized and starts to close off late in
the day with a track continuing south into southern California
during the night. Only impact(s) on our area will be an increase
in cloudiness. High temperatures in the mid 30s to mid 40s with
lows in the mid to upper teens.
Friday-Saturday...the upper level low that is forecast to be over
southern California at the beginning of the period continues to move
south into Central Mexico by the end of the day Saturday. Clouds
increase from the south and southwest ahead of the low and for now
precipitation chances stay just south of the area. High
temperatures both days in the mid 30s to low 40s. Low
temperatures in the low teens to around 20.
Sunday...with the upper low well south into central Mexico our focus
shifts back to our area where we will be under northwest flow aloft.
Presently it looks dry with little in the way of cloudiness. After
morning lows in the mid teens to low 20s afternoon highs should
reach the low to around 50.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1007 AM MST Sun Nov 27 2016
Few showers will linger in the vicinity of KMCK through around 18Z
with winds picking up thereafter. Gusty winds will prevail through
the evening at both TAF sites with KGLD seeing stronger winds with
gusts of 36 knots with higher values to the south and southwest.
VFR conditions are expected at both sites through the afternoon
and into the evening.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...LOCKHART
LONG TERM...99
AVIATION...TL
Hazardous weather outlook, Nov 27, 9:42 AM MST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
942 AM MST SUN NOV 27 2016
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
942 AM MST SUN NOV 27 2016 /1042 AM CST SUN NOV 27 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO MOVE OFF TO THE
EAST WITH THE RISK OF A FEW STRONGER STORMS THAT COULD PRODUCE
BRIEF GUSTY WINDS THROUGH MIDDAY.
WINDS THIS AFTERNOON COULD GUST UPWARDS OF 50 MPH IN THE WAKE OF
THE COLD FRONT. WINDY CONDITIONS MAY PRODUCE AREAS OF BLOWING DUST
ALONG AND SOUTH OF INTERSTATE 70.
A DRY AIRMASS IN THE WAKE OF THE COLD FRONT ALONG WITH THE WINDY
CONDITIONS WILL PRODUCE ELEVATED FIRE WEATHER CONDITIONS THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Nov 27, 11:15 AM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1115 AM MST SUN NOV 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 AM NON-TSTM WND GST 5 W GOODLAND 39.35N 101.80W
11/27/2016 M50 MPH SHERMAN KS MESONET
&&
DTHEDELocal storm report, Nov 27, 11:19 AM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1119 AM MST SUN NOV 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM NON-TSTM WND GST ARAPAHOE 38.85N 102.17W
11/27/2016 M52 MPH CHEYENNE CO DEPT OF HIGHWAYS
&&
DTHEDELocal storm report, Nov 27, 11:27 AM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1127 AM MST SUN NOV 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM NON-TSTM WND GST GOODLAND 39.35N 101.71W
11/27/2016 M50 MPH SHERMAN KS ASOS
&&
DTHEDELocal storm report, Nov 27, 11:29 AM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
1129 AM MST SUN NOV 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM NON-TSTM WND GST GOODLAND 39.35N 101.71W
11/27/2016 M49.00 MPH SHERMAN KS ASOS
&&
DTHEDELocal storm report, Nov 27, 12:01 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1201 PM MST SUN NOV 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM NON-TSTM WND GST 6 W MINGO 39.27N 101.07W
11/27/2016 M50 MPH THOMAS KS MESONET
&&
DTHEDELocal storm report, Nov 27, 12:04 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1204 PM MST SUN NOV 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM NON-TSTM WND GST GOODLAND 39.35N 101.71W
11/27/2016 M51 MPH SHERMAN KS MESONET
&&
DTHEDEDust Storm, Sherman
- When
- November 27, 12:10 PM MST
- Where
- Sherman forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
A narrow corridor of zero visibility in the blowing dust near the Edson exit on I-70 caused an unknown number of vehicles to be involved in an accident.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Idaho, November 27 to 28, 20161 death · 7 injured · $45,000 · 3 events
- Tornadoes and Hail in Nebraska, November 27, 2016$153,000 · EF1 · 6 events
- Heavy Snow in North Dakota, November 27 to 29, 201631 events
- High Wind in Wyoming, November 27 to 28, 201657 kt wind · 18 events
- Winter Storm in Wyoming, November 27 to 29, 201614 events
- Winter Storm in Utah, November 27 to 29, 201610 events
- Strong Wind in Arizona, November 27, 2016$15,000 · 1 event
- Dense Fog in Missouri, November 27, 20167 events
- High Wind in New Mexico, November 27, 2016$5,000 · 65 kt wind · 7 events
- Heavy Snow in Wyoming, November 27 to 28, 20163 events
- Winter Weather in Utah, November 27 to 28, 20162 events
- High Wind in Texas, November 27 to 28, 201659 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666318.